Alert archive / Colorado / Wind Advisories in 2016

Wind Advisory 11, NWS Grand Junction, CO

July 9, 2016Grand County, Uintah County, Utah; 4 counties in Colorado

NWS Grand Junction, CO issued this wind advisory at Jul 9, 2016, 2:53 PM MDT for Grand County, Uintah County, Utah; 4 counties in Colorado. It took effect at Jul 10, 2016, 1:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2016, 2:53 PM MDT (20:53 UTC)
In effect from
Jul 10, 2016, 1:00 PM MDT
Expired
Jul 10, 2016, 8:00 PM MDT
In force
7 hr
Issued by
NWS Grand Junction, CO

Counties Garfield County, CO, Moffat County, CO, Rio Blanco County, CO, Routt County, CO, Grand County, UT, Uintah County, UT

The radar

The Grand Junction radar (KGJX), 102 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3398 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

749 
WWUS75 KGJT 092053
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
253 PM MDT SAT JUL 9 2016

COZ001-002-UTZ024-100500-
/O.NEW.KGJT.WI.Y.0011.160710T1900Z-160711T0200Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
EASTERN UINTA BASIN-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...VERNAL...BALLARD
253 PM MDT SAT JUL 9 2016

...WIND ADVISORY IN EFFECT FROM 1 PM TO 8 PM MDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM TO 8 PM MDT SUNDAY.

* TIMING...THE STRONGEST WINDS ARE EXPECTED LATE SUNDAY AFTERNOON.

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...TRAVEL MAY BECOME DIFFICULT TO HAZARDOUS FOR HIGH 
  PROFILE AND LIGHT VEHICLES. IN ADDITION...TRASH CANS...LAWN 
  FURNITURE...AND OTHER LIGHTWEIGHT OUTDOOR OBJECTS COULD BE 
  DISPLACED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART 
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
5 follow-up statements
272 
WWUS75 KGJT 100309
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
909 PM MDT SAT JUL 9 2016

COZ001-002-UTZ024-101315-
/O.CON.KGJT.WI.Y.0011.160710T1900Z-160711T0200Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
EASTERN UINTA BASIN-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...VERNAL...BALLARD
909 PM MDT SAT JUL 9 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT SUNDAY...

* TIMING...THE STRONGEST WINDS ARE EXPECTED LATE SUNDAY 
  AFTERNOON.

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...TRAVEL MAY BECOME DIFFICULT TO HAZARDOUS FOR HIGH 
  PROFILE AND LIGHT VEHICLES. IN ADDITION...TRASH CANS...LAWN 
  FURNITURE...AND OTHER LIGHTWEIGHT OUTDOOR OBJECTS COULD BE 
  DISPLACED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
085 
WWUS75 KGJT 101009
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
409 AM MDT SUN JUL 10 2016

COZ001-002-UTZ024-102100-
/O.CON.KGJT.WI.Y.0011.160710T1900Z-160711T0200Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
EASTERN UINTA BASIN-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...VERNAL...BALLARD
409 AM MDT SUN JUL 10 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM MDT THIS EVENING...

* TIMING...THE STRONGEST WINDS ARE EXPECTED THIS AFTERNOON.

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...TRAVEL MAY BECOME DIFFICULT TO HAZARDOUS FOR HIGH 
  PROFILE AND LIGHT VEHICLES. IN ADDITION...TRASH CANS...LAWN 
  FURNITURE...AND OTHER LIGHTWEIGHT OUTDOOR OBJECTS COULD BE 
  DISPLACED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
827 
WWUS75 KGJT 101646
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1046 AM MDT SUN JUL 10 2016

COZ001-002-UTZ024-110200-
/O.CON.KGJT.WI.Y.0011.160710T1900Z-160711T0200Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
EASTERN UINTA BASIN-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...VERNAL...BALLARD
1046 AM MDT SUN JUL 10 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* TIMING...THE STRONGEST WINDS ARE EXPECTED THIS AFTERNOON.

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...TRAVEL MAY BECOME DIFFICULT TO HAZARDOUS FOR HIGH 
  PROFILE AND LIGHT VEHICLES. IN ADDITION...TRASH CANS...LAWN 
  FURNITURE...AND OTHER LIGHTWEIGHT OUTDOOR OBJECTS COULD BE 
  DISPLACED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
412 
WWUS75 KGJT 102228
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
428 PM MDT SUN JUL 10 2016

UTZ027-110200-
/O.EXA.KGJT.WI.Y.0011.000000T0000Z-160711T0200Z/
ARCHES/GRAND FLAT-
INCLUDING THE CITIES OF...MOAB...CASTLE VALLEY
428 PM MDT SUN JUL 10 2016

...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

* TIMING...THE STRONGEST WINDS ARE EXPECTED LATE THIS AFTERNOON.

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...TRAVEL MAY BECOME DIFFICULT TO HAZARDOUS FOR HIGH 
  PROFILE AND LIGHT VEHICLES. IN ADDITION...TRASH CANS...LAWN 
  FURNITURE...AND OTHER LIGHTWEIGHT OUTDOOR OBJECTS COULD BE 
  DISPLACED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$

COZ001-002-UTZ024-110200-
/O.CON.KGJT.WI.Y.0011.000000T0000Z-160711T0200Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
EASTERN UINTA BASIN-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...VERNAL...BALLARD
428 PM MDT SUN JUL 10 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* TIMING...THE STRONGEST WINDS ARE EXPECTED THIS AFTERNOON AND
  EVENING.

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...TRAVEL MAY BECOME DIFFICULT TO HAZARDOUS FOR HIGH 
  PROFILE AND LIGHT VEHICLES. IN ADDITION...TRASH CANS...LAWN 
  FURNITURE...AND OTHER LIGHTWEIGHT OUTDOOR OBJECTS COULD BE 
  DISPLACED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
083 
WWUS75 KGJT 110146
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
746 PM MDT SUN JUL 10 2016

COZ001-002-UTZ024-027-110300-
/O.EXP.KGJT.WI.Y.0011.000000T0000Z-160711T0200Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
EASTERN UINTA BASIN-ARCHES/GRAND FLAT-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...VERNAL...BALLARD...MOAB...CASTLE VALLEY
746 PM MDT SUN JUL 10 2016

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

GUSTY SOUTHWEST WINDS WILL GRADUALLY DIMINISH THIS EVENING WITH
STRONG WINDS GUSTS OVER 45 MPH NO LONGER EXPECTED. THEREFORE...THE
WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 8 PM MDT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Jul 9, 10:44 AM MDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 9, 10:44 AM MDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1044 AM MDT SAT JUL 9 2016

.SHORT TERM...(Today through Sunday)
Issued at 318 AM MDT Sat Jul 9 2016

High pressure will remain overhead today though the ridge axis
will shift eastward through the day. Low dewpoints and
precipitable water will keep dry conditions in place while a
closed low approaches from the west. This closed low will cause
the surface gradient to tighten today creating critical fire
weather conditions. A Red Flag Warning has been issued for this
afternoon for these conditions. However, the bigger concern will
be Sunday as the low continues its eastward trek and really
tightens that pressure gradient. Gusts of 30 to 40 mph are
possible and with continued dry conditions in place along with
critical fuels, explosive fire growth will be possible. And with
that, a Red Flag Warning is also in effect for Sunday.

Outside of fire weather concerns, plenty of sun expected with
some afternoon clouds popping up. A few stray showers, maybe even
a thundershower, may form along the Divide but coverage will be
minimal at best. Temperatures will run a few degrees warmer than
normal.

.LONG TERM...(Sunday night through Friday)
Issued at 328 PM MDT Fri Jul 8 2016

Overall, the extended period will be non-exciting except for the
first few periods as the westerlies stay strong enough along the
northern CONUS border do suppress moisture to our south. The
models are in good agreement in swinging the Pacific Northwest
system across the Northern Rockies into the northern High Plains
through Monday. The breaking down of the ridge over the central
Rockies is a classic fire weather pattern and should bring high
fire danger to many of lower and mid elevations of the region.
Think guidance temperatures are too low in this environment so
kept highs near persistence. A noticeable cool down comes Sunday
night into Monday behind this system with highs being knocked down
by 10 to 15 degrees. Hard to be optimistic about rain chances
through the week but the models are trying to tap into some
moisture by late in the period. Otherwise, temperatures will
gradually regain the 10 degrees lost early in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1044 AM MDT Sat Jul 9 2016

Wind gusts exceeding 25 mph will be the only threat to general
aviation this afternoon and early evening. Otherwise with skies
mostly clear, VFR conditions will hold over the next 24 hours.

&&

.FIRE WEATHER...
Issued at 328 PM MDT Fri Jul 8 2016

A prolonged hot, dry and windy period is shaping up for the
weekend as a storm system passes across the states to our north.
Little precipitation is expected with this storm but strong winds
and a passing cold front will affect fire behavior. Fire weather
headlines are in place over the next few days as a deep area of
low pressure causes gusts today of 20 to 30 mph and 30 to 40 mph
for Sunday. Continued dry conditions will be fire weather
concerns elevated.

.GJT Watches/Warnings/Advisories...

CO...Red Flag Warning from noon today to 8 PM MDT this evening for
     COZ200-202.

     Red Flag Warning from 11 AM to 9 PM MDT Sunday for COZ200-202-
     203-205-207-290-292.

UT...Red Flag Warning from noon today to 8 PM MDT this evening for
     UTZ487-490.

     Red Flag Warning from 11 AM to 9 PM MDT Sunday for UTZ486-487-
     490-491.

&&

.GJT Watches/Warnings/Advisories...
CO...Red Flag Warning until 8 PM MDT this evening for COZ200-202.

     Red Flag Warning from 11 AM to 9 PM MDT Sunday for COZ200-202-
     203-205-207-290-292.

UT...Red Flag Warning until 8 PM MDT this evening for UTZ487-490.

     Red Flag Warning from 11 AM to 9 PM MDT Sunday for UTZ486-487-
     490-491.

&&

SHORT TERM...TGR
LONG TERM...15
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Jul 9, 5:22 AM MDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
522 AM MDT SAT JUL 9 2016

COZ001>014-017>023-UTZ022>025-027>029-101130-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
522 AM MDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL PICK UP THIS AFTERNOON GUSTING TO BETWEEN 20 TO 30 MPH
AT TIMES. THESE WINDS ALONG WITH DRY CONDITIONS AND FUELS WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS. RED FLAG WARNINGS HAVE
BEEN ISSUED ACROSS UTAH AND COLORADO TO ACCOUNT FOR THESE
CONDITIONS. OUTSIDE OF THE FIRE WEATHER CONCERNS...HOT AND SUNNY
SKIES WILL PREVAIL WITH SOME AFTERNOON CLOUDS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DEEP AREA OF LOW PRESSURE WILL APPROACH THE AREA AND CAUSE WINDS
TO BECOME EVEN STRONGER ON SUNDAY WITH GUSTS REACHING 30 TO 40 MPH
AT TIMES. LIKE TODAY...CRITICAL FIRE WEATHER CONDITIONS WILL BE
MET SO ANOTHER RED FLAG WARNING HAS BEEN ISSUED FOR MUCH OF
EASTERN UTAH AND WESTERN COLORADO. AGAIN...DRY AND SUNNY SKIES
WITH HOT TEMPERATURES ANTICIPATED.

TUESDAY THROUGH THURSDAY WILL REMAIN HOT...DRY AND BREEZY WHICH
WILL CONTINUE THE HEIGHTENED FIRE WEATHER CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:48 PM MDTRed Flag WarningGJTDaggett, Grand, San Juan, Uintah50 hr

Nearby

Wind Advisories in Colorado, 2016Wind Advisories in Utah, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.